Thromb Res. 2023 Feb;222:20-23. doi: 10.1016/j.thromres.2022.12.002. Epub 2022 Dec 18.
INTRODUCTION: There is a scarcity of data on anticoagulation-related nephropathy (ARN) caused by direct-acting oral anticoagulants (DOACs) in recent years.
MATERIALS AND METHODS: We collected literatures on DOACs-induced ARN to October 1, 2022, without language restrictions for retrospective analysis.
RESULTS: Twenty events were included with a median onset time of 28 days among which fourteen were caused by dabigatran. Patients accompanied by chronic kidney disease (85 %) seemed more easily to have an ARN. Clinical symptoms associated with ARN were mostly presented as hematuria and acute decline of renal function (100 %), then abnormal coagulation function (75 %) but only one with an INR over 3. Renal biopsies were performed in 14 patients, with thirteen showing occlusive intratubular red blood cell casts and ten showing acute tubular injury of varying intensity or even tubular necrosis. Extensive changes in interstitial compartment like hemorrhage, fibrosis or inflammation were also presented in eight biopsies. IgA nephropathy as a latent or undiagnosed disease was demonstrated in eight biopsies. Treatments of ARN were mainly supportive with all patients discontinuing DOACs and 35 % initiating dialysis for acute deterioration of renal function. Steroids were used in 9 patients with a severe ARN verified by biopsy. 60 % of patients did not recover baseline renal function and some even deteriorated.
CONCLUSIONS: In conclusion, DOACs-induced ARN is a rare but serious adverse reaction. A prompt diagnosis of ARN and supportive treatments are necessary for patients receiving DOACs concurrent with an acute renal injury.
PMID:36563521 | DOI:10.1016/j.thromres.2022.12.002